Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 4, NWS La Crosse, WI

April 13, 2006Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 13, 2006, 7:58 PM CDT for Grant County, Wisconsin. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2006, 7:58 PM CDT (00:58 UTC)
Expired
Apr 13, 2006, 8:45 PM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 118 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 8:04 PM CDTHAIL 1Cassville, WI
Apr 13, 8:14 PM CDTHAIL 1.754 Se Beetown, WI
Apr 13, 8:15 PM CDTHAIL 1Cassville, WI
Apr 13, 8:21 PM CDTHAIL 2.55 Nw Potosi, WIHAIL SIZE RANGED FROM GOLFBALL TO TENNIS BALL ON HIGHWAY N.
Apr 13, 8:26 PM CDTHAIL 2Cassville, WI
Apr 13, 8:28 PM CDTHAIL 0.75Beetown, WI
Apr 13, 8:34 PM CDTHAIL 22 N Platteville, WIHIGHWAY 81 AND COUNTY D
Apr 13, 8:50 PM CDTHAIL 1.75Dickeyville, WI
Apr 13, 8:54 PM CDTHAIL 1Platteville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
2028 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 140058
SVRARX
WIC043-140145-
/O.NEW.KARX.SV.W.0004.060414T0058Z-060414T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT THU APR 13 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN SOUTHWEST WISCONSIN...

* UNTIL 845 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF CASSVILLE...OR ABOUT 9 MILES SOUTH OF GUTTENBERG...AND
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCCARTNEY AND BIG H CAMPGROUND AROUND 810 PM...
  DICKEYVILLE AROUND 820 PM...
  PLATTEVILLE AND CUBA CITY AROUND 830 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4280 9109 4265 9094 4265 9094 4268 9089
      4265 9073 4263 9067 4254 9063 4251 9059
      4251 9042 4284 9042

$$

DTJ
3 follow-up statements
000 
WWUS53 KARX 140107
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
806 PM CDT THU APR 13 2006

WIC043-140145-
/O.CON.KARX.SV.W.0004.000000T0000Z-060414T0145Z/
GRANT WI-
806 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 803 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 
PRODUCING QUARTER SIZE HAIL IN CASSVILLE...AND CAPABLE OF PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR 
CASSVILLE...OR 12 MILES SOUTHEAST OF GUTTENBERG...MOVING EAST AT 50 
MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR POTOSI AND HURRICANE BY 815 PM...
  NEAR TENNYSON AND BRITISH HOLLOW BY 820 PM...
  NEAR CORNELIA AND DICKEYVILLE BY 825 PM...
  NEAR BIG PATCH AND PLATTEVILLE BY 830 PM...
  NEAR GRANT COUNTY AIRPORT AND CUBA CITY BY 835 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FRIDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

LAT...LON 4280 9109 4265 9094 4265 9094 4268 9089
      4265 9073 4263 9067 4254 9063 4251 9059
      4251 9042 4284 9042

$$

DTJ
000 
WWUS53 KARX 140120
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
819 PM CDT THU APR 13 2006

WIC043-140145-
/O.CON.KARX.SV.W.0004.000000T0000Z-060414T0145Z/
GRANT WI-
819 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 815 PM...THE GENERAL PUBLIC REPORTED A SEVERE THUNDERSTORM 
PRODUCING GOLF BALL SIZE 4 MILES SOUTHEAST OF BEETOWN. THIS STORM 
WAS LOCATED NEAR HURRICANE...OR 8 MILES SOUTHWEST OF 
LANCASTER...MOVING EAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELLENBORO AND CORNELIA BY 825 PM...
  NEAR BIG PATCH AND GEORGETOWN BY 830 PM...
  NEAR UNION AND ARTHUR BY 835 PM...
  NEAR LIVINGSTON AND MONTFORT BY 840 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FRIDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN.

LAT...LON 4280 9109 4265 9094 4265 9094 4268 9089
      4265 9073 4263 9067 4254 9063 4251 9059
      4251 9042 4300 9043 4291 9092

$$

DTJ
000 
WWUS53 KARX 140132
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
832 PM CDT THU APR 13 2006

WIC043-140145-
/O.CON.KARX.SV.W.0004.000000T0000Z-060414T0145Z/
GRANT WI-
832 PM CDT THU APR 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN GRANT COUNTY...

AT 828 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR UNION...OR
NEAR PLATTEVILLE...MOVING EAST AT 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FRIDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND
SOUTHWESTERN WISCONSIN. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 300 AM FRIDAY MORNING FOR CENTRAL WISCONSIN.

LAT...LON 4280 9109 4265 9094 4265 9094 4268 9089
      4265 9073 4263 9067 4254 9063 4251 9059
      4251 9042 4300 9043 4291 9092

$$

DTJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:48 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 13, 2:48 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
248 PM CDT THU APR 13 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY

LATEST WATER VAPOR SATELLITE IMAGERY INDICATES SHORTWAVE TROUGH OVER
NORTHEASTERN U.S. AND FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S.
LATEST MOSAIC RADAR INDICATES A BAND OF PRECIPITATION EXTENDING
FROM NORTHWEST WISCONSIN TO SOUTHEAST WISCONSIN. THIS IS IN RESPONSE
TO WEAK 850MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT AT THE
310K SURFACE. LATEST 18Z SURFACE ANALYSIS INDICATES WEAK SURFACE LOW
OVER SOUTHEAST NORTH DAKOTA AND A WEAK SURFACE WARM FRONT EXTENDED
SOUTHEAST FROM LOW INTO NORTHEAST IOWA.

THE LATEST 12Z THURSDAY GFS AND NAM ARE IN PRETTY GOOD AGREEMENT
WITH INITIALIZATION OF THE UPPER LEVEL PATTERN OVER THE CONTINENTAL
U.S. PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS ARE IN PRETTY
GOOD AGREEMENT WITH OVERALL PATTERN THROUGH 12Z SATURDAY...THEN BEGIN
TO DIVERGE ON TIMING OF UPPER LEVEL/SURFACE LOW FEATURES FOR SATURDAY
AND INTO SUNDAY. WILL LEAN MORE TOWARD THE SLOWER GFS SOLUTION
FOR THIS TIME FRAME...AS GFS DOES BETTER THIS FAR OUT IN THE
FORECAST PERIOD. BOTH MODELS NOT HANDLING LOW LEVEL MOISTURE
FIELDS/DEWPOINTS THIS AFTERNOON...AS INDICATED BY LATEST METAR
SURFACE OBSERVATIONS. CONFIDENCE IN FORECAST IS MODERATE THROUGH
PERIOD.

TONIGHT...SURFACE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST INTO
EASTERN WISCONSIN. BOTH MODELS INDICATE LOW LEVEL MOISTURE TO
INCREASE ACROSS THE FORECAST AREA BY 03Z FRIDAY. THOUGH...BOTH THE
GFS AND NAM ARE OVERDOING MOISTURE/DEWPOINTS AT SURFACE. FEEL
FORECAST AREA WILL NOT SEE A WIDESPREAD OF SHOWERS AND THUNDERSTORMS
THIS EVENING. LATEST RUC INDICATING BULK SHEAR OF 30 TO 50 KNOTS AT
0-3 KM ACROSS FORECAST AREA. COMBINED WITH SURFACE BASED CAPE OF
AROUND 2000 J/KG. THIS WOULD ALLOW FOR ANY CONVECTION TO
DEVELOP ALONG WEAK SURFACE WARM FRONT TO BECOME SEVERE. WITH MOISTURE
LACKING AND ATMOSPHERE CAPPED OVER WESTERN IOWA AT THIS TIME...FEEL
THE SEVERE THREAT IS MINIMAL. SURFACE COLD FRONT OVER EASTERN SOUTH
DAKOTA AND NEBRASKA WILL MOVE ACROSS FORECAST AREA AFTER MIDNIGHT.
THIS WILL ALLOW FOR DECREASING CLOUDS AND DIMINISHING PRECIPITATION
CHANCES ACROSS FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES
ACROSS WESTERN FORECAST AREA FOR THIS EVENING.

WEAK SURFACE RIDGE BUILDS INTO NORTHERN AND WESTERN MINNESOTA
FRIDAY. A WEAK SURFACE FRONT LAGS ACROSS SOUTHERN IOWA BY 18Z. MAIN
MOISTURE CONVERGENCE AND TRANSPORTS AT 850MB POINT TO THE
POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS SOUTH OF FORECAST
AREA. AT THIS TIME...WILL NOT INTRODUCE CHANCES OF PRECIPITATION
ACROSS EXTREME SOUTHERN FORECAST AREA. PREVIOUS FORECAST HAS GOOD
HANDLE ON THIS.

UPPER LEVEL CLOSED LOW OFF THE CALIFORNIA COAST EJECTS INTO THE
CENTRAL U.S. BY 18Z SATURDAY. THIS SYSTEM HAS BETTER DYNAMICS
AND MOISTURE TO WORK WITH AND CONFIDENCE OF PRECIPITATION CHANCES ARE
MUCH HIGHER FOR LATE SATURDAY AND INTO SUNDAY. BOTH THE NAM AND
GFS INDICATE DECENT SHEAR AND INSTABILITY FOR THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS FORECAST AREA. THOUGH...BOTH MODELS
INDICATING SURFACE WARM FRONT WILL SET UP OVER SOUTHERN IOWA AND
THIS ALLOWS WARM SECTOR TO BE SOUTH OF FORECAST AREA REDUCING THE
SEVERE THREAT ACROSS FORECAST AREA. HAVE MADE MINOR TWEAKS TO
INCREASE PRECIPITATION CHANCES SATURDAY AFTERNOON INTO SUNDAY.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES MIDDLE OF NEXT
WEEK. THE 00Z THURSDAY GFS AND ECMWF ARE A LITTLE BIT BETTER IN
AGREEMENT WITH MOVEMENT AND STRENGTH OF UPPER LEVEL SHORTWAVE TROUGH
INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TUESDAY INTO
WEDNESDAY. THOUGH...ECMWF CONTINUES TO BE SLOWER THAN THE GFS.
DUE TO A STRONG JET AT 300MB...WILL LEAN MORE TOWARDS A FASTER
SOLUTION TOWARDS THE 00Z GFS. FORECAST CONFIDENCE IN MIDDLE OF NEXT
WEEK IS LOW. SHORTWAVE TROUGH OVER THE ALEUTIAN ISLANDS DEEPENS OVER
THE WESTERN U.S. EARLY NEXT WEEK. SHORTWAVE TROUGH THEN EJECTS INTO
THE NORTH CENTRAL U.S. BY 00Z WEDNESDAY. 00Z THURSDAY GFS INDICATING
GOOD MOISTURE TRANSPORT AND INSTABILITY OUT AHEAD OF SHORTWAVE TROUGH
ACROSS FORECAST AREA BY 00Z WEDNESDAY. PREVIOUS FORECAST HAS GOOD
HANDLE ON A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY INTO TUESDAY
NIGHT. BOTH THE 00Z THURSDAY GFS AND ECMWF INDICATE UPPER LEVEL RIDGE
BUILDING INTO THE CENTRAL U.S. LATE WEDNESDAY INTO THURSDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DTJ
Hazardous weather outlook, Apr 13, 11:49 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 AM CDT THU APR 13 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1149 AM CDT THU APR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE AREA FOR
LATER THIS AFTERNOON AND EVENING. SOUTHERLY FLOW AHEAD OF LOW
PRESSURE IN THE NORTHERN PLAINS WILL CONTINUE TO PULL MOISTURE
NORTHWARD THIS AFTERNOON AND EVENING. A WEAK WARM FRONT ACROSS
NORTHERN IOWA WILL CONTINUE TO LIFT NORTH AS WELL...WITH THE AIRMASS
SOUTH OF THE FRONT EXPECTED TO BECOME UNSTABLE BY LATER THIS
AFTERNOON AND EARLY THIS EVENING...CAPABLE OF SUPPORTING STRONG
THUNDERSTORMS. INCREASING WINDS ALOFT WILL BE FAVORABLE FOR SOME OF
THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES
POSSIBLE NEAR THE WARM FRONTAL BOUNDARY.

HOWEVER...THE AMOUNT OF MOISTURE TO BE PULLED NORTH INTO THE AREA IS
THE CRITICAL ELEMENT...AND REMAINS IN QUESTION. IF LESS MOISTURE
ARRIVES THAN CURRENTLY EXPECTED...INSTABILITY WILL BE LESS AND WARM
TEMPERATURES ALOFT MAY CAP THE ATMOSPHERE...AND THUNDERSTORMS MAY
NOT DEVELOP AT ALL. AT THIS TIME...THE MAIN SLIGHT RISK OF SEVERE
STORMS APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...WHERE THE
BETTER MOISTURE HAS A GREATER CHANCE OF MOVING INTO THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA ON
SATURDAY AND SUNDAY...BRINGING A THREAT FOR SHOWERS AND
THUNDERSTORMS. IT APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE AS
THIS SYSTEM MOVES THROUGH...PRIMARILY SATURDAY AFTERNOON AND
EVENING. AND ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH ON
TUESDAY...PROVIDING A CHANCE FOR MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING...WITH THE MAIN THREAT TIME BETWEEN 4 OR 5 PM AND 11 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED AT THIS TIME.

RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 8:31 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau29 min
Apr 13, 8:40 PM CDTSevere Thunderstorm WarningARXGrant50 min
Apr 13, 8:45 PM CDTSevere Thunderstorm WarningARXClark45 min
Apr 13, 8:57 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau48 min
Apr 13, 9:43 PM CDTSevere Thunderstorm WarningARXClark32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.